Tak­ing bak­ing soda for in­di­ges­tion? Use cau­tion

Richmond Times-Dispatch - - HEALTH 2 - BY JOE GRAEDON AND TERESA GRAEDON In their col­umn, Joe and Teresa Graedon an­swer let­ters from read­ers. You can email them via their web­site: www. Peo­ple­sPhar­macy.com. © 2019 King Fea­tures Syn­di­cate Inc.

QUES­TION: I am con­cerned about your rec­om­men­da­tion for bak­ing soda to treat heart­burn. On my box, it recommends ¼ tea­spoon per dose, which is 300 mil­ligrams of sodium. Your dose is 600 mil­ligrams. Un­for­tu­nately, most peo­ple don’t mea­sure care­fully.

I had a pa­tient with in­tractable high blood pres­sure. It took a very long time to dis­cover that she used bak­ing soda to treat heart­burn be­cause her granny did. She was tak­ing a heap­ing tea­spoon daily. Once she stopped this prac­tice, she was able to cut way back on her med­i­ca­tion for high blood pres­sure.

AN­SWER: A half-tea­spoon of bak­ing soda (sodium bi­car­bon­ate) con­tains 616 mil­ligrams of sodium. Our box of Arm & Ham­mer bak­ing soda states that to re­lieve “heart­burn, acid in­di­ges­tion, sour stom­ach and up­set stom­ach due to these symp­toms ... add ½ tea­spoon to ½ glass (4 fluid ounces) of wa­ter ev­ery two hours, or as di­rected by physi­cian. Dis­solve com­pletely in wa­ter.”

Peo­ple shouldn’t rely on bak­ing soda for heart­burn on a reg­u­lar ba­sis. It’s too much sodium. Oc­ca­sion­ally, how­ever, it can be an in­ex­pen­sive and fast rem­edy. Any­one with high blood pres­sure should use a dif­fer­ent method for eas­ing in­di­ges­tion.

QUES­TION: I have been the “al­lergy kid” my whole life. I’ve ex­pe­ri­enced re­bound con­ges­tion from Neo-Synephrine spray. Al­lergy pills keep me awake, but there is a great al­ter­na­tive. Flonase Sen­simist (with the light blue top) is ter­rific. I don’t have al­ler­gies any­more. I can now smell things I never smelled be­fore, and I sleep with my mouth closed. I used it for months, and then I ta­pered off. I only need it once ev­ery few months now.

AN­SWER: Other read­ers have re­ported that steroid nasal sprays, such as flu­ti­ca­s­one (Flonase), can help over­come de­pen­dence on de­con­ges­tant nose sprays.

When Flonase was avail­able only with a pre­scrip­tion, the Food and Drug Ad­min­is­tra­tion warned physi­cians that it could cause sore throat, headache, cough and nose­bleeds along with loss of the sense of smell or taste, nasal sep­tal per­fo­ra­tion, glau­coma and cataracts. Oc­ca­sional use, such as yours, is less likely to trig­ger such re­ac­tions.

QUES­TION: I had a se­vere cough from lisino­pril. When it started, I went to my doc­tor, who sent me to an ear, nose and throat doc­tor. The ENT doc­tor said the cough was from acid re­flux and gave me a pre­scrip­tion. No change in my cough.

I started look­ing for an ex­pla­na­tion on­line and found out that lisino­pril could cause a cough. My doc­tor said I needed to stay off the in­ter­net and that my the­ory was non­sense.

I de­cided to go off lisino­pril any­way. About a month later, I stopped cough­ing. My doc­tor didn’t like my self-di­ag­no­sis and put me on a dif­fer­ent blood pres­sure med­i­ca­tion. I started cough­ing again. I need to find a blood pres­sure med that will not make me cough.

AN­SWER: Your doc­tor may have pre­scribed an­other ACE in­hibitor. Such med­i­ca­tions are renowned for caus­ing un­con­trol­lable cough.

A dif­fer­ent type of med­i­ca­tion, such as an ARB (an­giotensin II receptor block­ers), might be more tol­er­a­ble. Your doc­tor may need to find a com­pletely dif­fer­ent ap­proach to con­trol your high blood pres­sure.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.